South Carolina, 2016Damaging Winds and Lightning Strike in South Carolina, July 6, 2016
July 6, 2016 · NWS CAE · 15 events in 9 counties and zones
Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 12:00 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 6, 12:00 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
100 PM EDT WED JUL 6 2016
.SYNOPSIS...
A surface pressure ridge will extend from the Atlantic westward
into the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. Aloft...troughing
through Thursday will be replaced by ridging Friday and Saturday.
The upper troughing will help increase thunderstorm coverage
through Thursday with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The rest of today, an upper level trough will move in to the
Southeast today. An embedded shortwave will amplify this
afternoon as it moves westward through the forecast area by this evening.
Water vapor imagery also shows upper level energy from ongoing
convection in MO/AR digging into the upper trough tonight.
It will be a hot and breezy day again. W/WSW winds gusting up to
25 kts are expected this afternoon due to an increasing pressure
gradient. Wind speeds should remain below lake wind advisory
criteria though. Temperatures should be cooler today with cold
advection aloft. High temperature guidance is significantly
cooler, although still went a few degrees warmer due to the recent
cold bias. Highs should be in the upper 90s to near 100 degrees.
The environment supports thunderstorms this afternoon moving
rapidly from west to east across the forecast area as the upper
shortwave approaches. Instability will be moderate with MLCAPE
values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in
the CSRA. Although deep layer wind shear will be weak, around 10
kts, damaging wind speeds will be a concern with a 25 kt mean
wind. There is not as much mid-level dry air as yesterday however
DCAPE values are still near 900 J/kg with a shallow inverted V
sounding.
Hi-Res models have been consistent showing convection developing
in central GA and moving east into the forecast area this
afternoon, possibly forming a linear system similar to yesterday.
The strongest thunderstorms may be in the southern half of the FA
where instability is greatest, but upper level support will favor
the central and northern FA where the shortwave will move through.
Cannot rule out isolated to scattered severe thunderstorms
throughout the FA.
Tonight, the shortwave will be moving out of the region late this
evening and tonight which would tend to suppress convective activity.
However scattered showers and isolated thunderstorms may linger
in to the early evening behind the main convective area which
most hi-res models push east of the FA by 00z.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main forecast concerns will be possible strong thunderstorms
Thursday and continued hot conditions especially Friday. Surface
ridging will continue to extend from the Atlantic into the Gulf of
Mexico. North of the ridge lee-side troughing will occur in the
forecast area. The models display upper troughing over the area
Thursday with a shortwave trough associated with the MCS over
Missouri Wednesday afternoon moving over the forecast area
Thursday afternoon. Convergence into the surface trough plus
moisture and instability with the upper feature should help
increase thunderstorm coverage. There was high spread in the pop
guidance. We leaned toward the higher guidance because of the
expected upper support. The nam displayed moderate instability
with surface-based LI's -5 to -7. There will also be uni-
directional shear. The NAM and GFS displayed h85 winds 25 to 35
knots with the strongest winds in the north part of the forecast
area. The pattern indicates some of the thunderstorms may contain
damaging wind. The thunderstorm chance should diminish Thursday
night in the wake of the mid-level shortwave trough. The models
have been consistent showing building 500 mb heights Friday which
should help suppress convection. The low-level westerly flow will
continue and the models show h85 temperatures 20 to 22 C. It will
be hot. Forecasted temperatures above the guidance based on the
recent trend. The NAM and GFS MOS show heat index values peaking
around 105 but based on the MOS bias expect a peak close to the
heat advisory criteria of 110.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The thunderstorm chance will be low Friday night because of upper
ridging and nocturnal cooling. The thunderstorm chance should remain
low Saturday because of continued upper ridging. It will be very hot
with the west flow ahead of an approaching cold front and the upper
ridging. Forecasted temperatures above the guidance based on the
recent bias and this pattern. Expect heat index values close to
the heat advisory criteria of 110. The GFS and ECWMF display the
front stalled close to the area Sunday through Wednesday. The GFS
and ECMWF MOS have high temperatures closer to normal than what we
have experienced lately but there is high uncertainty because of
the exact placement of the front.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered thunderstorms expected this afternoon with greatest
coverage in the southern half of the forecast area. VFR conditions
should prevail throughout the 24 hour TAF period except in areas
of convection.
W/WSW winds from 10 to 15 kts gusting up to 25 expected through
the afternoon. An approaching shortwave should promote scattered convection
as it moves through central GA into SC this afternoon. AGS/DNL are
most likely to experience restrictions from thunderstorms due to
higher instability in the CSRA. Coverage may be too low at the
other TAF sites to mention thunderstorms in the CAE/CUB and OGB
TAFs at the moment. We expect thunderstorms to develop as early as
17z in the CSRA moving rapidly across the forecast area. By 00z
all models have moved the convection east of all TAF sites.
Tonight, another 25 to 30 kt LLJ will prevent fog formation.
Clearing skies are expected overnight. Another shortwave may
promote showers and thunderstorms near the end of the TAF period,
possibly bringing restrictions to all TAF sites.
EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 6, 3:11 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT WED JUL 6 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES,
ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE
HEAT INDEX VALUES BETWEEN 104 AND 108 DEGREES LATE THIS
AFTERNOON.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 6, 8:38 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 8:44 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 10:42 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/05/2016 M53 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS OBSERVATIONAL SITE AT FLOTILLA
ISLAND RECORDED A WIND GUST OF 53 MPH. .
&&
LCVThunderstorm Wind, Saluda
- When
- July 6, 12:53 PM EST to 12:58 PM EST
- Where
- Saluda County, 1.34 mi WNW of Saluda
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -81.790
Saluda County dispatch reported trees down on power lines on US Hwy 178 near Saluda.
Thunderstorm Wind, Saluda
- When
- July 6, 12:57 PM EST to 1:02 PM EST
- Where
- Saluda County, 0.61 mi NE of Saluda
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.006, -81.762
Saluda County dispatch reported that a tree fell on a residence and destroyed the home on Graham St. in Saluda.
Thunderstorm Wind, McCormick
- When
- July 6, 12:59 PM EST to 1:04 PM EST
- Where
- McCormick County, 1.5 mi SSW of Bordeaux
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.910, -82.430
A tree fell down on a power line in a yard along Gartrell Rd. The line sparked and the fire dept responded.
Lightning, Edgefield
- When
- July 6, 1:28 PM EST
- Where
- Edgefield County, 2.95 mi ENE of Trenton Muni Arpt
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.740, -81.770
Edgefield County dispatch confirms a media report that 4 people were struck by lightning on Luke Bridge Rd. Two of the individuals were in good condition, one was in fair condition, and the other was in critical condition according to Augusta University Medical Center. Later media reports indicated that all individuals recovered and survived. They were agricultural workers working in a peach field at the time of the strike. Exact location unknown.
Thunderstorm Wind, Lexington
- When
- July 6, 1:40 PM EST to 1:45 PM EST
- Where
- Lexington County, 1.34 mi WSW of Batesburg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.860, -81.540
Indian Trail Golf Course reported numerous large tree limbs down.
Thunderstorm Wind, Edgefield
- When
- July 6, 1:46 PM EST to 1:51 PM EST
- Where
- Edgefield County, 1.81 mi WNW of Edgefield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.787, -81.951
Report of a tree down on Catalpa St in Edgefield. Time estimated based on radar.
Thunderstorm Wind, Newberry
- When
- July 6, 2:25 PM EST to 2:30 PM EST
- Where
- Newberry County, 1.31 mi ENE of Stockman
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.178, -81.549
Report of trees down at Morris Rd and Stoney Hill Rd.
Thunderstorm Wind, Newberry
- When
- July 6, 2:37 PM EST to 2:42 PM EST
- Where
- Newberry County, 2.07 mi S of Slighs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.170, -81.450
Trees reported down on Efird Metts Rd and Old Dutch Rd.
Thunderstorm Wind, Lexington
- When
- July 6, 2:40 PM EST to 2:45 PM EST
- Where
- Lexington County, 2.65 mi SW of Arthur
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.948, -81.188
Lexington dispatch reported trees down on Kitti Wake Dr.
Thunderstorm Wind, Fairfield
- When
- July 6, 3:00 PM EST to 3:05 PM EST
- Where
- Fairfield County, 0.57 mi E of Adger
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.430, -81.120
Trees down on US Hwy 321 Bypass.
Thunderstorm Wind, Fairfield
- When
- July 6, 3:09 PM EST to 3:14 PM EST
- Where
- Fairfield County, 2.37 mi NNE of Gaydens
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.500, -81.010
Trees down on SC Hwy 200.
Thunderstorm Wind, Fairfield
- When
- July 6, 3:29 PM EST to 3:30 PM EST
- Where
- Fairfield County, 2.39 mi WNW of Ridgeway
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.310, -80.990
Trees down on Van Exem Rd.
Thunderstorm Wind, Calhoun
- When
- July 6, 3:40 PM EST to 3:45 PM EST
- Where
- Calhoun County, 2.88 mi E of Riley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.620, -80.750
Large tree limbs down blocking one lane of Country Club Rd.
Thunderstorm Wind, Bamberg
- When
- July 6, 3:50 PM EST to 3:55 PM EST
- Where
- Bamberg County, 2.07 mi S of Sato
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.290, -81.130
Bamberg County dispatch reported trees down on Church St near Denmark.
Thunderstorm Wind, Clarendon
- When
- July 6, 4:12 PM EST to 4:15 PM EST
- Where
- Clarendon County, 4.49 mi SW of Union Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.750, -80.030
Clarendon County dispatch reported trees down on Subdivision Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 649705, 649706, 649708, 649742, 649709, 649710, 649711, 649712, 649713, 649715, 649723, 649729, 649733, 649734, 649737.